Illinois, 2008

Hail and Damaging Wind in Illinois, June 21, 2008

June 21, 2008 · NWS ILX · 7 events in 3 counties and zones

Scattered thunderstorms developed ahead of a cold front during the afternoon hours of the 21st. Several of these storms produced large hail across southeast Illinois, while one storm produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed ahead of a cold front during the afternoon hours of the 21st. Several of these storms produced large hail across southeast Illinois, while one storm produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 21, 11:37 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 21, 11:37 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1237 PM CDT SAT JUN 21 2008

.DISCUSSION...
ISSUED 1050 AM CDT SAT JUN 21 2008

SHARPLY DEFINED SHORTWAVE IS MOVING ACROSS CENTRAL ILLINOIS AT
THIS TIME...CLEARLY DEFINED IN WATER VAPOR IMAGERY. WEAK LINE OF
CONVECTION EVIDENT ON RADAR AND VIS SATELLITE IMAGERY...WHICH
CALLS INTO QUESTION THE PRECIP CHANCES WEST OF I-55 FOR LATER THIS
AFTERNOON. WATER VAPOR IMAGERY DOES NOT SHOW MUCH IN THE WAY OF
UPSTREAM DISTURBANCES...BUT SOME CONVECTION HAS CROPPED UP OVER
EASTERN SOUTH DAKOTA... IN RESPONSE TO AN APPARENT MID-LEVEL SPEED
MAX.

KEEPING ALL THIS IN MIND...SHIFTED HIGHEST POPS TO THE EASTERN
1/3RD OF THE CWA...WHERE DIURNAL HEATING AND PASSAGE OF SHORTWAVE
TROUGH WILL BE BETTER TIMED. KEPT SLIGHT CHANCES ACROSS THE WEST.

18Z RAOB WILL BE RELEASED. 12Z SOUNDING INDICATED UNCAPPED
ATMOSPHERE WITH VERY STEEP LAPSE RATES...AND THE FEW CELLS THAT
HAVE POPPED UP HAVE PRODUCED ANYWHERE FROM PEA TO DIME SIZED HAIL
ALREADY.

HARDIMAN

&&

.AVIATION...
ISSUED 1237 PM CDT SAT JUN 21 2008

SFC TROUGH HAS PUSHED THROUGH PIA/BMI/SPI... GREATLY REDUCING
CHANCES FOR CONVECTION AT THESE TERMINALS FOR THE REST OF THE
AFTERNOON. CONDITIONS STILL FAVORABLE FOR STORMS TO FIRE BEFORE
THE TROUGH CLEARS CMI AND DEC... BUT SO FAR ALL IS QUIET. WILL
WATCH CAREFULLY AND AMEND AS NECESSARY... BUT HELD ONTO TEMPO
TSRA GROUPS AT DEC AND CMI FOR THE TIME BEING.

FOG THREAT SHOULD BE NIL OVERNIGHT EXCEPT IN ISOLATED LOCATIONS
THAT RECEIVE PRECIP THIS AFTERNOON. WILL NEED TO WATCH KBMI
DEWPOINTS THROUGH THE AFTERNOON AS THEY RECEIVED A GOOD DUMPING
THIS MORNING. OTHERWISE KEPT TAFS FOG-FREE DUE TO UNCERTAINTIES IN
CONVECTIVE COVERAGE.

HARDIMAN

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 21, 10:36 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1136 AM CDT SAT JUN 21 2008

ILZ038-042>046-051>057-061>063-066>068-071>073-221100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
1136 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS
A SURFACE TROUGH MOVES ACROSS THE AREA. A FEW OF THESE STORMS MAY
BECOME SEVERE...MAINLY BETWEEN 2 PM AND 8 PM. LARGE HAIL AND
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN ON SUNDAY.
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL DISTURBANCES WILL IMPACT THE REGION TUESDAY NIGHT
THROUGH FRIDAY. THESE DISTURBANCES WILL ALSO BRING THE REGION A
CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 8 PM.

ILZ027>031-036-037-040-041-047>050-221100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
1136 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...
SOME OF WHICH WILL BE CAPABLE OF PRODUCING SMALL HAIL. THE BEST
FORCING HAS ALREADY SHIFTED EAST OF THE AREA...THUS THE BETTER
THREAT FOR SEVERE WEATHER WILL BE ACROSS EAST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN ON SUNDAY.
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL DISTURBANCES WILL IMPACT THE REGION TUESDAY NIGHT
THROUGH FRIDAY. THESE DISTURBANCES WILL ALSO BRING THE REGION A
CHANCE OF THUNDERSTORMS.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM OF HAVANA OVER
THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS AFTERNOON.

HARDIMAN

The radar

The Lincoln radar (KILX), 117 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
June 21, 1:20 PM CST
Where
Douglas County, 3 mi W of Newman
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.800, -88.037

Hail, Jasper

When
June 21, 1:55 PM CST
Where
Jasper County, 2 mi W of Hidalgo
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
39.150, -88.187

Hail, Coles

When
June 21, 3:05 PM CST
Where
Coles County, 1 mi S of Lerna to Lerna
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.406, -88.280

Hail, Jasper

When
June 21, 3:51 PM CST
Where
Jasper County, 3 mi SW of Hidalgo
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.119, -88.190

Hail, Jasper

When
June 21, 4:41 PM CST
Where
Jasper County, Newton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.980, -88.170

Hail, Jasper

When
June 21, 4:55 PM CST
Where
Jasper County, 2.62 mi SE of Falmouth
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
39.020, -88.120

Hail fell at Sam Parr State Park.

Thunderstorm Wind, Jasper

When
June 21, 4:55 PM CST
Where
Jasper County, 5 mi NE of Newton
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
39.031, -88.104

A horse barn was blown down and skirting was torn off a nearby mobile home. In addition, a few tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114739, 114740, 114741, 114742, 114743, 114744, 114745.